Washington, 2016

Lightning Strikes in Washington, August 7, 2016

August 7, 2016 · NWS OTX · 2 events in 2 counties and zones

A low pressure system moved through Washington and brought substantial thunderstorms to the area. Reports were received of damage caused by the lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A low pressure system moved through Washington and brought substantial thunderstorms to the area. Reports were received of damage caused by the lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 7, 3:47 AM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 7, 3:47 AM PST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
447 AM PDT Sun Aug 7 2016

.SYNOPSIS...
A deep and slow moving low pressure system will move into the
area over the next few days. This low will bring cooler
temperatures and the threat of showers and thunderstorms. Some
storms, especially Monday and Tuesday, could produce heavy
rainfall around the northern mountains. A drying and warming
trend will develop late in the week.

&&

.DISCUSSION...
Today and Tonight: Watching some weak showers moving through
northeast Oregon. They will continue to move northward and expand
through the early morning hours. Even at 2am there is still very
dry conditions at the surface, so it may start off as sprinkles
and then as the air mass moistens we may actually measure some
light precipitation. This weaker wave will move north through the
morning hours mainly east of a line from Ritzville to Republic. A
stronger wave currently in southeast Oregon will move northeast
through the morning hours and into central ID and western MT this
afternoon. By this afternoon extreme eastern WA and north ID will
destabilize and showers and thunderstorms will be likely. Think
the stronger storms will be to our south and east over the
Clearwater Mountains and Bitterroots, and perhaps as far north as
the Cabinet Mountains of western MT. We will definitely will be
watching this wave as it moves northeast to make sure our forecast
is on track. That feature moves through during the afternoon hours
and by evening things should start to quiet down. The closed low
off the Olympics now will move over Puget Sound and bring a small
threat of showers and thunderstorms to the crest of the Cascades
through the evening and overnight hours.

Winds have increased across the Cascade gaps this morning and will
continue through the day and even increase a bit through the
evening hours. Gusty evening winds are also possible up the
Okanogan Valley and across the Waterville Plateau, Columbia Basin
and into the Palouse and West Plains. Near red flag conditions are
possible across portions of western Whitman county late this
afternoon and early evening. Do not think it will specifically
meet our criteria long enough or be widespread enough to issue
any highlight. Temperatures today will be about 5 degrees cooler
than Saturday with valley temps generally in the 80s, and
overnight lows in the 50s./Nisbet

Monday through Sunday: Monday and Tuesday has been our primary
focus due to the potentially widespread thunder and heavy rainfall
threat. And due to the convective nature of the upper low moving
through the region, our level of confidence is low as far as
narrowing down where the heaviest rains will be. Simply based on
pattern recognition, the E. Slopes of the Cascades will see the
heaviest pcpn Mon... with burn scars certainly facing the
potential for flash flooding/debris flows. The focus for the
heaviest rains will shift to NE Wa and the Idaho Panhandle by Tues
before the low moves out of the area and a warming and drying
trend begins. The only good news is that it appears the trend in
model guidance is for a quicker translation of the upper low
through the region. We have as much as one inch of pcpn for this
2.5 day period in the mtns. Expect well below normal temps Monday
through Wed, then peaking into the upper 80s and 90s by next
Saturday.bz

&&

.AVIATION...
12Z TAFS: Disturbances slipping up from the south will bring a threat
of -shra/-tsra over the eastern TAF sites. The best threat of vcts
is from 12-18Z, with vcsh from 18-21Z. The threat shower/storms
will continue around the mountains this afternoon and early
evening. Locally breezy conditions expected in the afternoon, with
gusts near 15-20kts, abating after 02-04Z. Speeds increase later
near EAT (toward 00Z) with local gusts to 25kts possible thru
04-05Z. Primarily VFR conditions expected but brief MVFR
conditions possible near any wildfire smoke or under any of the
heavier thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  55  75  54  73  54 /  30  10  20  30  70  60
Coeur d'Alene  81  52  75  52  73  51 /  50  10  20  30  70  60
Pullman        79  50  74  51  72  49 /  20  10  10  30  70  40
Lewiston       86  59  81  57  79  56 /  20  10  10  40  60  40
Colville       82  51  76  51  76  50 /  30  10  20  30  60  60
Sandpoint      78  50  74  50  69  48 /  60  20  20  50  80  60
Kellogg        77  50  72  49  67  49 /  60  20  20  60  80  60
Moses Lake     83  55  77  53  79  54 /  10   0  30  40  30  20
Wenatchee      81  58  75  54  79  60 /  10  10  60  70  20  10
Omak           86  55  78  52  81  57 /  10  10  60  60  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 7, 4:50 AM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
550 AM PDT SUN AUG 7 2016

IDZ001-002-004-WAZ036>038-041>044-081300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
550 AM PDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING STORM SYSTEM WILL PASS ACROSS THE REGION THROUGH
TUESDAY. THIS MOIST AND UNSTABLE AIR MASS HAS THE POTENTIAL TO
PRODUCE ISOLATED TO SCATTERED SLOW MOVING HEAVY RAIN PRODUCING
THUNDERSTORMS. FLASH FLOODING PARTICULARLY ON RECENT BURN
SCARS...STEEP TERRAIN AND IN URBAN TERRAIN IS POSSIBLE WITH SOME
OF THESE EXPECTED STORMS.

IDZ003-026-027-WAZ031>035-081300-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
550 AM PDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 157 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Asotin

When
August 7, 8:00 AM PST to 8:10 AM PST
Where
Asotin County, Asotin
Property damage
$10,000
Reported by
Social Media
Coordinates
46.330, -117.030

A report of lightning causing a house fire in Asotin, WA at 9am on August 7th was received through social media.

Lightning, Spokane

When
August 7, 9:00 AM PST to 9:10 AM PST
Where
Spokane County, 2.03 mi N of Millwood
Property damage
$5,000
Reported by
NWS Employee
Coordinates
47.709, -117.286

A NWS Employee reported that a home in the Spokane Valley of Spokane, WA was damaged by a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642265, 642266.